Hello everyone, I hope someone can give me an answer. I’ve been injecting once a week with Avonex since June. The side affects after the first dose were horrendous. Don’t think I’ve ever felt quite so ill in all my life! Thankfully the second time wasn’t as bad and after this each week I’ve generally been able to handle my symptoms with paracetamol or ibuprofen. What I don’t understand is that every now and then I will still have a bad reaction where the side effects are suddenly stronger again like in the earlier weeks. This is what happened yesterday. I injected as usual and a short time afterwards I took my first painkillers. Just when they should have started to work I instead started to shiver and ache really badly. So much so that I had to take another dose shortly afterwards and even this seemed to take ages to work. If I compare what happened this week with how I reacted last week, you would think I was talking about a different person. Last week was probably the best week I’ve ever had. I took the first dose of painkillers as usual and wasn’t even sure whether I needed the next dose. I took it anyway just to be on the safe side. I’ve been racking my brains trying trying to think what I may have done differently. I wasn’t stressed yesterday or overly tired. I usually try to go easy on myself on my injection day. Has anyone else had this experience and is there anything I can do to prevent this happening from time to time? Would be interested in any replies or suggestions.
It took me about a year before my side effects stabilised, I never knew what to expect, so I took the injection on Friday nights so it didn’t interfere with work. 7 years on, I still have the occasional bad reaction, but they are very rare, maybe three or four times a year for no apparent reason. I do spoil myself on injection night, schedule quiet ‘me’ time and get something nice in for tea. trying to keep injection day not just stress free, but more relaxing than my average day seems to help me a bit. Sounds like you are doing as much as you can to deal with side effects, but if they don’t get better, maybe try one of the other drugs, but for me, my body eventually settled into the avonex, it just took a while. And my liver is fine by the way…
ive been using beta-interferon 1a since 99,and i still get side effects even now , now and again. i make sure ive had painkillers at least 2 hours b4 the injection,and tend to go to bed not long after to sleep thro them. this helps me,so its the routine i stick to.
it does take time for the body to get used to it,and it does!
hi, ive been taking avonex for two years now and im still ill every week i can
t take ibruprofen so i take co-dydramol, the worst part is a mega headache, i spend all day resting but noting makes a differance i have thought of changing DMD many times but ms nurse thinks its the best one for me so i stick at it, sorry i couldnt tell you anything usefull and i hope your symptoms get better.
I’ve been taking Avonex for close to a year now, my symptoms are mostly shivers and then stiffness the following day (no doubt from all the shivering!).
I usualy take my injection very late, 11pm on a wednesday evening and then go to bed soon after before I start to feel any side effects. If I have a good nights sleep, i.e I don’t have to get up to pee, I can sometimes sleep right through the side effects and wake up feeling relatively ok if a little weak still. If I do have to get up, I usualy end up feeling cold and spend a while shivering awake as I try to get back to sleep.
I take 2 Anadin capsules when i inject and 2 when/if I wake up during the night, then 2 when I get up the following day. I don’t work but I suppose if I did I would definitely take it on an evening I wasn’t doing anything work related the following day.
I was told the side effects usually go away after 3 months but clearly that’s a very vague timeframe and many people have them much more randomly. I will say this though, having suffered a severe relapse which left me unable to see, speak, walk or swallow…the side effects of Avonex are nothing (for me at least). I’d rather suffer flu like shivers once a week in the hope of delaying a relapse than take my chances, relapses don’t always guarantee recovery.
Make sure you sleep after taking the injection, don’t do it during the day because that will just knock you out for the whole day. Give it time, you’ll learn the extent of your symptoms and then you can decide if you want to continue. Your nurse will want to speak to you 6 months after you begin Avonex and that will be to discuss how you are coping and if you are happy to continue/wish to change.